Have you tried niacin?

Heart Connect Staff
By Heart Connect StaffCA Latest Reply 2012-02-28 09:23:05 -0600
Started 2012-01-04 17:32:05 -0600

Niacin can offer a lot of heart-healthy benefits, but can cause some complications like a hot, itchy flush. HeartHawk gives you the rundown here: http://www.heartconnect.com/heart-conditions-...

What are your experiences with niacin? Did it work for you? How did you cope with the side effects?


9 replies

tankmom
tankmom 2012-02-28 09:23:05 -0600 Report

This is very interesting, but pre-cautionary measures must be taken. My heart has had me on and off statins, but also mentioned my trigycerides were high. I hhave researched and have ben cutting back on sweet items and overall watching my diet, but taking the niacin sure seems to be an answer for multiple items. I am going to speak to my cardio doctor in March for my 6 month check up. Thanks, Chris,

elaine52
elaine52 2012-01-11 11:18:30 -0600 Report

My doctor put me on niacin when my triglycerides were 355. I thought I was going to burst into flames, I wanted to run outside and throw myself face down into the snow. I took the asprin, but it didn't help. I was totally incompacitated for 2-3 hours with icepacks applied to my face and chest. She finally changed to another medication…

HeartHawk
HeartHawk 2012-01-11 22:34:29 -0600 Report

elaine,

Thanks for the input. Yup,that is exactly what a severe reaction is like. Crazy! But, if you are one of those people for who the reaction subsides after a few days it does reduce your triglycerides!

HH

elaine52
elaine52 2012-01-12 10:08:29 -0600 Report

I actually took the niacin for 3 months and the reaction never stopped…so my doctor changed me to Trilipix.

HeartHawk
HeartHawk 2012-01-12 22:57:17 -0600 Report

elaine,

Yes, Trilipix is fenofibrate a drug often prescribed to lower triglycerides and it also has some ability to reduce LDL cholesterol and raise HDL cholesterol. It is probably a good second choice if you need help in those three areas and cannot tolerate niacin.

HH

Ronp
Ronp 2012-01-10 16:06:58 -0600 Report

Yes, I was put on niacin, oh, 15 to 20 years ago. I will never forget my first experience with it! We went to a fast food restaurant for the kids benefit. We had to drive nearly 50 miles to get to my appointment. I popped a couple of sample tablets in my mouth and washed them down with some coke. WOW! My wife thought that I was going to explode. I turned brilliant red and itched beyond belief. Ha, I almost thought of calling for an ambulance. I was on it for a while; but developed an ulcer in my duodenum. That was an article full of information! I had to think as I read. I will look into the Q10 for the muscle pain that seams to accompany lipitor. Thank you.

HeartHawk
HeartHawk 2012-01-10 22:39:45 -0600 Report

Ron,

Heh, I know the feeling! That flush is quite a bizarre experience if you are not expecting it. Fortunately, it faded rather rapidly for me. I have actually had a delayed flush sometimes by as much as 8 hours. In fact, it is time for me to take my two 1000mg tablets!

HH